Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 244, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2016, 7:54 PM MDT for Adams County, Denver County, Jefferson County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2016, 7:54 PM MDT (01:54 UTC)
- Expired
- Aug 30, 2016, 8:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Adams County, CO, Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:00 PM MDT | HAIL 0.5 | 4 Sse Federal Heights, CO | MARBLE SIZED HAIL PELTED THE AREA FOR 30 MINUTES, ACCUMULATING TO SEVERAL INCHES ON THE GROUND. SEVERAL ROOFS WERE DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WUUS55 KBOU 310154 SVRBOU COC001-031-059-310230- /O.NEW.KBOU.SV.W.0244.160831T0154Z-160831T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 754 PM MDT TUE AUG 30 2016 THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEFFERSON COUNTY IN CENTRAL COLORADO... WEST CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO... NORTHWEST DENVER COUNTY IN NORTHEASTERN COLORADO... * UNTIL 830 PM MDT * AT 753 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL HEIGHTS...OR 6 MILES NORTHWEST OF DENVER...MOVING WEST AT 10 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... NORTHWESTERN DENVER...NORTHEASTERN LAKEWOOD... SOUTHWESTERN THORNTON...SOUTHEASTERN ARVADA... SOUTHERN WESTMINSTER...SOUTHWESTERN COMMERCE CITY... SOUTHERN NORTHGLENN...WHEAT RIDGE AND FEDERAL HEIGHTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3988 10496 3979 10491 3972 10513 3986 10511 TIME...MOT...LOC 0153Z 077DEG 10KT 3981 10504 HAIL...1.25IN WIND...<50MPH $$ BARJENBRUCH
2 follow-up statements
512
WWUS55 KBOU 310222
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
822 PM MDT TUE AUG 30 2016
COC031-059-310232-
/O.CAN.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
JEFFERSON CO-DENVER CO-
822 PM MDT TUE AUG 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
WEST CENTRAL DENVER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0222Z 077DEG 10KT 3981 10507
$$
COC001-310230-
/O.CON.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
ADAMS CO-
822 PM MDT TUE AUG 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL ADAMS COUNTY...
AT 822 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
ARVADA...OR 7 MILES NORTHWEST OF DENVER...MOVING WEST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN THORNTON...SOUTHERN WESTMINSTER...SOUTHWESTERN COMMERCE
CITY AND FEDERAL HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0222Z 077DEG 10KT 3981 10507
HAIL...1.00IN
WIND...<50MPH
$$
BARJENBRUCH400
WWUS55 KBOU 310232
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
832 PM MDT TUE AUG 30 2016
COC001-310240-
/O.EXP.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
ADAMS CO-
832 PM MDT TUE AUG 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ADAMS COUNTY HAS
EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER HEAVY RAIN IS STILL EXPECTED FROM THIS THUNDERSTORM. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL ADAMS COUNTY
UNTIL 1115 PM.
LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0226Z 077DEG 10KT 3981 10507
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:54 PM MDT, 4 hours earlier.
Area forecast discussion, Aug 30, 3:54 PM MDT, 4 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 354 PM MDT TUE AUG 30 2016 .SHORT TERM...(This evening through Wednesday) Issued at 353 PM MDT Tue Aug 30 2016 Very weak flow is present over northeast Colorado this afternoon as a decaying upper level low drifts northeastward. The moist airmass over the state has become slightly unstable due to afternoon heating with slow moving showers over the foothills and plains. Moderate to heavy rain has been accompanying the storms. Additional shower activity is expected through the early evening as outflow boundaries collide. By midnight, most shower activity should be finished. Abundant low level moisture should form areas of fog and low clouds, mainly along the South Platte River. Tomorrow, weak flow aloft will continue over eastern Colorado, setting the stage for another afternoon of scattered and slow moving thunderstorms. Temperatures will be similar to what they were today. Possible heavy rain from slow moving thunderstorms will be the main threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 353 PM MDT Tue Aug 30 2016 Weak subsidence is moving in Wednesday evening as ridge axis slowly builds in from the north. As a result, any lingering convective showers and storms are expected to diminish rather quickly with the loss of daytime heating. On Thursday, the flow aloft turns more west/southwesterly on the back side of the ridge as it begins to shift east into the Central Plains. This will bring a little drier air onto the plains with precipitable water values and the chance of convection decreasing. Still can't totally rule out late day storms in the lower elevations with a late approach of a short wave, but overall most showers and storms would be confined to the high country. Friday should see better shower and thunderstorm coverage due to passage of the upper level disturbance and surge of mid/upper level moisture from the southwest. That moisture plume could remain in tact into Saturday but overall drier and mild conditions are expected to prevail for the Labor Day weekend. Temperatures will warm back to or above seasonal normals and then remain there through Sunday. Then we should see a weak front with slight cooling to near or below normal levels toward Labor Day and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 353 PM MDT Tue Aug 30 2016 Areas of rain across the plains this evening will be adding to the low level moisture content in the South Platte River valley. The light wind pattern overnight is expected to turn into a bit of a weak Denver Cyclone which will be able to advect this low level moisture toward the northern parts of Denver. Areas of fog and low clouds may develop over southern Weld County after midnight and then move close to KDEN and KBJC around sunrise. Will mention some fog and low clouds for a few hours at those airports. For the rest of this evening, showers and thunderstorms on the plains have been very slow to move. Outflow boundaries from storms over northern Weld County should reach KDEN in the next 60 to 90 minutes which could produce some showers over the Denver metro area through about 7 PM. Heavy rain will be the primary threat from the storms, but ceilings and visibilities will also be lower. No other aviation impacts are expected. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Dankers LONG TERM...Barjenbruch AVIATION...Dankers
Hazardous weather outlook, Aug 30, 10:52 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1052 AM MDT TUE AUG 30 2016 COZ030>051-311700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW WILL MOVE OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING...BRINGING ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE OVER THE FRONT RANGE FOOTHILLS, THE PALMER DIVIDE AND ACROSS THE PLAINS TO THE SOUTH OF INTERSTATE 76. LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MOUNTAINS AND PALMER DIVIDE WILL CONTINUE TO SEE MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY DURING THE UPCOMING WEEK. THE PLAINS SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY ON FRIDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. A FEW OF THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DRIER AIR WILL THEN SPREAD OVER THE OUTLOOK AREA DURING THE LABOR DAY WEEKEND...ALTHOUGH TEMPERATURES ARE EXPECTED TO GRADUALLY LOWER DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 30, 7:14 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT TUE AUG 30 2016
COZ040-041-310200-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
714 PM MDT TUE AUG 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
800 PM MDT...
AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONE TREE...OR 14 MILES SOUTH OF DENVER...MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN CENTENNIAL...HIGHLANDS RANCH...NORTHWESTERN CASTLE ROCK...
PARKER...LONE TREE...ROXBOROUGH PARK...LOUVIERS...SURREY RIDGE...
BEVERLY HILLS AND SEDALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3932 10497 3935 10497 3938 10495 3941 10495
3942 10499 3944 10501 3944 10502 3946 10502
3947 10504 3945 10505 3950 10509 3953 10508
3958 10485 3952 10475
TIME...MOT...LOC 0113Z 059DEG 16KT 3953 10486
BARJENBRUCHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:14 PM MDT | Special Weather Statement | BOU | Douglas | 46 min |
| Aug 30, 7:30 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas | 2 hr |
| Aug 30, 8:06 PM MDT | Areal Flood Advisory | BOU | Adams, Jefferson | 3 hr |
| Aug 30, 8:20 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
| Aug 30, 8:55 PM MDT | Areal Flood Advisory | BOU | Boulder, Gilpin, Jefferson | 2 hr |
| Aug 30, 9:25 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Aug 30, 9:34 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 116 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.